Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 76, NWS Lubbock, TX

May 9, 2015Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 9, 2015, 9:54 AM CDT for Hall County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2015, 9:54 AM CDT (14:54 UTC)
Expired
May 9, 2015, 10:45 AM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Hall County, TX

The radar

The Amarillo radar (KAMA), 119 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:58 AM CDTHAIL 1Turkey, TXCOOP OBSERVER REPORTED DIME TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:11 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.9 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2015-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS54 KLUB 091454
SVRLUB
TXC191-091545-
/O.NEW.KLUB.SV.W.0076.150509T1454Z-150509T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
954 AM CDT SAT MAY 9 2015

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1045 AM CDT

* AT 954 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF VALLEY SCHOOLS...OR 12 MILES EAST OF QUITAQUE...MOVING NORTHEAST
  AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  MEMPHIS...TURKEY...LAKEVIEW AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3449 10048 3431 10091 3436 10095 3453 10095
      3475 10087 3475 10044
TIME...MOT...LOC 1454Z 234DEG 40KT 3443 10085 

HAIL...1.00IN
WIND...<50MPH
 
$$

31
2 follow-up statements
196 
WWUS54 KLUB 091517
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1017 AM CDT SAT MAY 9 2015

TXC191-091545-
/O.CON.KLUB.SV.W.0076.000000T0000Z-150509T1545Z/
HALL TX-
1017 AM CDT SAT MAY 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR HALL COUNTY...

AT 1017 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF MEMPHIS...MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...LAKEVIEW AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3449 10048 3433 10088 3475 10087 3475 10044
TIME...MOT...LOC 1517Z 233DEG 32KT 3455 10065 

HAIL...1.00IN
WIND...<50MPH

$$

31
245 
WWUS54 KLUB 091542
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1042 AM CDT SAT MAY 9 2015

TXC191-091551-
/O.EXP.KLUB.SV.W.0076.000000T0000Z-150509T1545Z/
HALL TX-
1042 AM CDT SAT MAY 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR HALL COUNTY WILL EXPIRE AT
1045 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER 
HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
CENTRAL TEXAS.

LAT...LON 3449 10048 3433 10088 3475 10087 3475 10044
TIME...MOT...LOC 1541Z 234DEG 40KT 3455 10065 

$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:40 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 9, 6:40 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
640 AM CDT SAT MAY 9 2015

.AVIATION...
LIFR CONDITIONS IN PLACE AT ALL THREE TAF SITES DUE TO LOW
CEILINGS AND FOG. THUNDERSTORMS ARE MOVING NEAR THE TAF SITES AND
WILL IMPACT KPVW WITHIN THE HOUR AND KCDS IN A FEW HOURS. KLBB
REMAINS UNCERTAIN WHEN/IF STORMS WILL IMPACT THE TERMINAL. A COLD
FRONT WILL SWEEP IN BEHIND THE STORMS BRINGING GUSTY WESTERLY WIND
THROUGH THE DAY BUT VFR CONDITIONS TO ALL THREE TAF SITES FROM
WEST TO EAST. EXPECT VFR AT KLBB AND KPVW BY 15Z AND AT KCDS BY
18-21Z. VFR CONDITIONS WILL THEN CONTINUE THROUGH SUNDAY MORNING
AS WIND SPEEDS DECREASE AFTER SUNSET.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT SAT MAY 9 2015/

SHORT TERM...
VERTICALLY STACKED LOW OVER NWRN AZ WILL MIGRATE EAST TODAY BEFORE
PIVOTING NE TOWARD THE PALMER DIVIDE LATER TODAY AND TONIGHT.
WATER VAPOR PRESENTATION OF THIS CYCLONE AND MORE IMPORTANTLY THE
LEADING EDGE OF ITS HEIGHT FALLS ACROSS ERN NM WERE QUITE
IMPRESSIVE AS NOTED BY THE SUDDEN BLOSSOMING OF CONVECTIVE CLOUDS
ACROSS EAST CENTRAL NM FROM 1 TO 2 AM. THIS ASCENT AND MID-LEVEL
COOLING WILL BE OUR BIGGEST CONTRIBUTOR FOR PRECIP CHANCES EARLY
THIS MORNING AS 30 METER HEIGHT FALLS FROM 700-500MB PUSH E-NE.
FARTHER SOUTHEAST... RICH MOISTURE ADVECTION FROM THE BIG COUNTRY
SHOULD CARRY NEAR 70 DEWPOINTS INTO OUR SRN ROLLING PLAINS
COUNTIES NEAR DAYBREAK. THIS CONVEYOR OF MOIST ASCENT ATOP A
SHALLOW OUTFLOW BOUNDARY /LEFTOVER FROM YESTERDAY/S STORM COMPLEX/
HAS ALREADY BEEN SPURRING ISO-SCT TSTORMS EARLY THIS MORNING...
BUT IT IS UNCLEAR IF THIS FEED WILL BOLSTER PRECIP COVERAGE AFTER
12Z ONCE THE HEIGHT FALLS IMPINGE ON OUR ERN COUNTIES.

PRIOR TO 12Z...SCATTERED TO NUMEROUS TSTORMS ARE EXPECTED TO PUSH
OUT OF ERN NM AND ENCOUNTER AN ABUNDANCE OF ELEVATED CAPE ANYWHERE
TO THE TUNE OF 1500-3000 J/KG LIKELY LEADING TO MORE ROUNDS OF
SEVERE HAIL. ADDITIONALLY...STRONG LOW-LEVEL WIND SHEAR AND LARGE
LOOPING HODOGRAPHS FROM JUST 0-1KM COULD READILY YIELD A FEW QLCS
STRUCTURES AND EVEN A RARE PRE-DAWN TORNADO GIVEN GROUND-SCRAPING
LCL HEIGHTS AND LFC HEIGHTS DEPRESSED TO AROUND 2000 FEET.
RELATIVELY BRISK STORM MOTIONS AROUND 30 MPH SHOULD KEEP THE
FLOODING THREAT LOW EVEN AS THIS CONVECTION LIKELY AFFECTS OUR
NERN COUNTIES WHERE SOILS ARE FULLY SATURATED FOLLOWING 3-6 INCHES
OF RAIN IN AS MANY DAYS.

BY LATE MORNING...CONVECTION SHOULD BE SPIRALING N-NE INTO THE
PANHANDLE AND WRN OK AHEAD OF STRONGER AND DRIER SW FLOW. THE
DRYLINE APPEARS LIKELY TO MAKE GOOD HEADWAY EAST ACROSS THE
CAPROCK BY EARLY AFTERNOON BEFORE SLOWING MARKEDLY AS IT
ENCOUNTERS THE AFOREMENTIONED PLUME OF 65-70 DEWPOINTS ADVECTING
INTO THE ROLLING PLAINS. MOST MODELS REMAIN TOO AGGRESSIVE IN
MIXING THIS DRYLINE OUT OF OUR AREA COMPLETELY...SO WILL KEEP WITH
OUR STRATEGY OF FAVORING OF A MORE WESTERLY DRYLINE POSITION BY
MIDDAY WHICH COULD GARNER ADDITIONAL BOUTS OF SEVERE STORMS. THE
ONLY NEGATIVE FOR STORMS FROM A PATTERN RECOGNITION PERSPECTIVE IS
THAT OUR REGION WILL LIE TO THE RIGHT/SOUTH OF THE FAVORED MID AND
UPPER JET MAXIMA WHICH TEND TO BREED MORE SUBSIDENCE VERSUS THE
POLEWARD SIDE. NEVERTHELESS...WEAK CIN COULD READILY BE OFFSET BY
FOCUSED DRYLINE CONVERGENCE AHEAD OF GUSTY SW WINDS UPSTREAM.
SHOULD DRYLINE STORMS FORM...THEY WILL BE QUICK TO MOVE OUT OF OUR
AREA AS MEAN STORM SPEEDS RISE TO 30-40 MPH.

LONG TERM...
QUIET WEATHER WILL BE IN STORE FOR SUNDAY INTO MONDAY AS DRY
WESTERLY SURFACE FLOW IS IN PLACE ON SUNDAY. A COLD FRONT WILL
ARRIVE EARLY MONDAY MORNING AND WILL BE THROUGH THE AREA BY
SUNRISE. DEWPOINTS WILL INCREASE A BIT BEHIND THE FRONT BUT A LACK
OF UPPER-LEVEL SUPPORT AND LOW MOISTURE CONTENT AHEAD OF THE FRONT
PRECLUDES PRECIPITATION CHANCES AT THIS TIME. SUNDAY WILL SEE
TEMPERATURES AROUND NORMAL WITH SLIGHTLY BELOW NORMAL FOR MONDAY.

SHORTWAVE RIDGING MONDAY NIGHT WILL QUICKLY TRANSITION TO
SOUTHWESTERLY FLOW ALOFT ON TUESDAY AND A SURGE OF GULF MOISTURE
RETURN THROUGH THE DAY TUESDAY. HOWEVER...PRECIPITATION CHANCES
LOOK TO HOLD OFF UNTIL TUESDAY NIGHT INTO WEDNESDAY MORNING AS
CONVECTION DEVELOPS IN THE MOUNTAINS OF NEW MEXICO AND PUSHES EAST
THANKS TO THE AFOREMENTIONED SOUTHWESTERLY FLOW ALOFT. A PRETTY
SIGNIFICANT SHORTWAVE ROTATES OUT ACROSS THE AREA DURING THE DAY
WEDNESDAY PROVIDING CONTINUED SUPPORT FOR PRECIPITATION. THERE
ARE SOME DIFFERENCES FOR THURSDAY AS THE ECMWF HAS SHORTWAVE
RIDGING OVER THE REGION WHILE THE GFS STILL HAS SOUTHWESTERLY FLOW
AS THE SHORTWAVE DEVELOPS INTO A CLOSED LOW OVER COLORADO. THIS
PLACES THE FORECAST FOR PRECIPITATION FOR THURSDAY INTO DOUBT
DEPENDING ON HOW THINGS UNFOLD. GIVEN THAT WE WILL CONTINUE TO
KEEP GULF MOISTURE IN THE REGION IN THE BOUNDARY LAYER...CANNOT
RULE OUT AT LEAST SLIGHT CHANCE POPS EVERY AFTERNOON AND EVENING
THROUGH MUCH OF THE MIDDLE TO LATTER PART OF NEXT WEEK.

AFTER THE COOL DOWN IN TEMPERATURES BEHIND THE FRONT ON
MONDAY...EXPECT TO SEE A GRADUAL INCREASE BACK TO NEAR OR
SLIGHTLY ABOVE NORMAL TEMPS FOR THE AREA NEXT WEEK. MIN TEMPS WILL
BE TRICKY DUE TO RAIN COOLED AIRMASSES FROM ANY PRECIPITATION THAT
DEVELOPS...BUT WE SHOULD SEE WARMER THAN NORMAL MINS OVER MUCH OF
THE AREA DUE TO THE INCREASED MOISTURE CONTENT IN THE AIR.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        75  44  72  42 /  20   0  10  10
TULIA         76  46  74  44 /  40   0  10  10
PLAINVIEW     77  48  73  45 /  40   0  10  10
LEVELLAND     77  49  75  47 /  20   0   0  10
LUBBOCK       79  50  75  47 /  30   0   0  10
DENVER CITY   77  50  75  48 /  10   0   0  10
BROWNFIELD    79  51  77  49 /  20   0   0  10
CHILDRESS     83  55  80  50 /  60   0  10  10
SPUR          83  54  79  52 /  50   0  10  10
ASPERMONT     87  58  82  56 /  50  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/14/93
Hazardous weather outlook, May 9, 7:59 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
759 AM CDT SAT MAY 9 2015

TXZ021>044-101300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
759 AM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 AM FOR ALL AREAS
EAST OF THE INTERSTATE 27 AND HIGHWAY 87 CORRIDOR. A FEW SEVERE
THUNDERSTORMS WITH HAIL TO QUARTER SIZE AND HEAVY RAINFALL WILL BE
POSSIBLE. ADDITIONAL SEVERE STORMS MAY REDEVELOP LATER THIS
AFTERNOON ALONG AND EAST OF THE HIGHWAY 83 CORRIDOR AHEAD OF A
DRYLINE...HOWEVER ANY OF THESE STORMS WILL QUICKLY MOVE OUT OF
THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER APPEARS UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:48 AM CDTSpecial Weather StatementLUBHall27 min
May 9, 4:13 AM CDTSevere Thunderstorm WarningLUBBailey, Parmer47 min
May 9, 4:58 AM CDTSevere Thunderstorm WarningLUBCastro, Parmer24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.